New Mexico, 2004Hail in New Mexico, July 6, 2004
July 6, 2004 · NWS MAF · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 6, 11:58 AM MST, 8 hours 30 minutes earlier.
Area forecast discussion, Jul 6, 11:58 AM MST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
158 PM CDT TUE JUL 6 2004
.SHORT TERM...
ACTIVE EVENING ANTICIPATED AS STORMS BEGIN TO FIRE IN THE HIGHER
TERRAIN THIS AFTERNOON AND ALONG A RETREATING OUTFLOW BOUNDARY
ACROSS THE NORTHERN PERMIAN BASIN WHERE THE CAP WILL BE WEAKEST IN
THE PLAINS. THE CAP SHOULD BEGIN TO BREAK LATE THIS AFTERNOON IN THE
CENTRAL PERMIAN BASIN DUE TO LARGE SCALE LOW LEVEL CONVERGENCE ALONG
A SURFACE TROUGH. GOOD DIRECTIONAL SHEAR COMBINED WITH MODERATE
INSTABILITY SHOULD ALLOW SOME STORMS TO BE SEVERE THIS EVENING. LATER
TONIGHT A COMPLEX OF THUNDERSTORMS WILL LIKELY MOVE SOUTHEAST FROM
NORTHEAST NEW MEXICO INTO THE TEXAS PANHANDLE SOUTHEAST INTO THE
NORTHERN PERMIAN BASIN AND THE EXTREME WESTERN LOW ROLLING PLAINS.
MODELS HAVE BEEN HINTING AT THIS FOR A COUPLE OF DAYS NOW AND THE
COLD POOL SEEMS TO SHOW UP FROM THIS COMPLEX ON THE 12Z WEDNESDAY ETA
MOS WINDS IN THE PERMIAN BASIN AND AT GUADALUPE PASS. WILL THUS LEAN
HEAVILY ON ETA MOS FOR WINDS TONIGHT. WENT LIKELY POPS OVERNIGHT IN
THE NORTHERN PERMIAN BASIN AND THE EXTREME WESTERN LOW ROLLING PLAINS
CLOSEST TO THE COMPLEX. DROPPED OVERNIGHT LOWS A FEW DEGREES
ANTICIPATING THE COLD POOL LATE TONIGHT.
.LONG TERM...
SWD POSITION OF SUBTROPICAL RIDGE (STR) WILL MAINTAIN NW MID LEVEL
FLOW ACRS W TX WED WITH A WWD POSITION OF DRYLINE WED. THIS WITH WEAK
CONVERGENCE ACRS HIER TERRAIN OF SW-NW CWFA WILL BE SUFFICIENT FOR 20
POPS MTNS AND LEAST ADJACENT PLAINS. ETA SPINS UP VORT MAXIMA/PRECIP
WITH LLJ SUGGESTING MCS COMING OUT OF CENTRAL NM IN THE EVENING. STR
SLOWLY BUILDS NWD INTO THUR KEEPING A BROADLY DIFFLUENT FLOW ACRS THE
REGION. MSTR AND INSTABILITY LOOKS TO BE LESS AND THUS ORGANIZED
COMPLEX LOOKS LESS LIKELY. STR REMAINS ANCHORED INVOF SRN NM/NRN
MEXICO INTO FRI WHILE A WAVE IN THE EASTERLIES MOVES INTO E TX. LOW
LEVEL FOCUS IS ABSENT AND THUS POPS CONFINED TO MTNS. NE FLOW AT 5H
MAINTAINED INTO SAT WITH STR BUILDING NW AND AS WAVE MOVES INTO
CENTRAL TX...WILL ADD ISOLD POPS FAR E. 7H-85H TEMPS TREND DOWN INTO
THE WEEKEND ALLOWING TEMPS TO FALL BACK TO NEAR NORMS - M90S. ISOLD
POPS INTO MOST AREAS WITH WAVE ACRS W TX...BUT STILL BEST CHC WILL BE
ACRS MTNS WITH STEERING FLOW HELPING TO KEEP STORMS INVOF MTNS.
SUMMER REGIME LOOKS TO BE WELL ESTABLISHED BY LATE IN THE EXTENDED
WITH LOSS OF WLY MID LEVEL FLOW AND LOW MSTR INTO WELL MTNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 69 94 73 97 / 60 20 10 10
CARLSBAD NM 65 99 70 102 / 20 10 20 20
DRYDEN TX 69 99 72 99 / 20 10 10 10
FORT STOCKTON TX 70 101 72 97 / 20 10 10 10
GUADALUPE PASS TX 65 95 68 95 / 20 10 20 10
HOBBS NM 67 97 70 99 / 30 10 20 10
MARFA TX 56 91 63 91 / 20 10 10 10
MIDLAND INTL AIRPORT TX 70 97 72 98 / 30 20 10 10
ODESSA TX 69 98 72 99 / 30 20 10 10
WINK TX 72 105 72 105 / 30 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
&&
Hazardous weather outlook, Jul 6, 11:20 AM MST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
120 PM CDT TUE JUL 6 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
120 PM CDT (1220 PM MDT) TUE JUL 6 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
ISOLATED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK
AREA TONIGHT. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL TO THE SIZE OF GOLFBALLS AND DAMAGING WINDS IN EXCESS OF 70 MPH.
THUNDERSTORMS WILL BE MOST PREVALENT TONIGHT OVER THE NORTHERN PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS DUE TO A RETREATING OUTFLOW BOUNDARY
THIS EVENING AND LATE TONIGHT DUE TO A LARGE THUNDERSTORM COMPLEX
THAT IS FORECAST TO MOVE SOUTHEAST FROM THE TEXAS PANHANDLE. THESE
STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...BUT
AN ISOLATED TORNADO CANNOT BE RULED OUT.
IN ADDITION THUNDERSTORMS THAT DEVELOP THIS EVENING AND OVERNIGHT
WILL BE CAPABLE OF PRODUCING LOCALIZED HEAVY RAINFALL WHICH MAY
RESULT IN FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD REMAIN ALERT FOR THE
POSSIBILITY OF SEVERE THUNDERSTORMS THIS EVENING AND OVERNIGHT...AND
SHOULD MONITOR THE LATEST WEATHER INFORMATION.
In the hours before
Local storm report, Jul 6, 7:47 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
947 PM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 15 SE PECOS 31.41N 103.50W
07/06/2004 0.75 INCH REEVES TX EMERGENCY MNGR
0706 PM HAIL WINK 31.76N 103.15W
07/06/2004 1.75 INCH WINKLER TX PUBLIC
0810 PM HAIL 12 SW SEMINOLE 32.60N 102.80W
07/06/2004 0.88 INCH GAINES TX EMERGENCY MNGR
&&Hail, Lea
- When
- July 6, 8:28 PM MST
- Where
- Lea County, 4 mi N of Tatum
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.300, -103.317
Thunderstorms developed during the evening of the 6th over northern Lea County. This storm evolved into an organized line of severe storms before it moved into west Texas. Golfball size hail was reported by workers at an oil rig north of Tatum.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, July 6, 20041 injured · $424,000 · 50 kt wind · 26 events
- Hail and Damaging Winds in Texas, July 6 to 7, 2004$565,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Texas, July 6 to 7, 2004$280,000 · 2.5 in hail · 8 events
- Hail and Damaging Winds in Indiana, July 6, 2004$71,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Illinois, July 6, 2004$53,000 · 1 in hail · 13 events
- Flood and Hail in Oklahoma, July 6 to 7, 2004$26,000 · 1.75 in hail · 25 events
- Hail and Damaging Wind in Michigan, July 6, 2004$70,000 · 2 in hail · 4 events
- Hail and Damaging Winds in Mississippi, July 6, 2004$51,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Kentucky, July 6, 2004$1,000 · 2 in hail · 34 events
- Flash Flood and Hail in Kansas, July 6, 2004$30,000 · 70 kt wind · 7 events
- Damaging Wind in Tennessee, July 6, 2004$40,000 · 65 kt wind · 1 event
- Flash Flood and Damaging Winds in Kansas, July 6, 2004$25,000 · 65 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413503.